Can handling meds cause anxiety?

By Dr. Marie Hartwell-Walker

Q: I have been working in the mental health field as a relief counselor. I was told by a program manager where I work that we should not touch the medication because there are adverse effects if you don’t have a mental illness. I pack clients meds on occasion when they are going out for a few hours and need their meds. This is not every day, but I do hold them in my hand till I put them in a small envelope. Some clients can not take the bubble packs with them due to issues with taking the meds.

Within the past couple of months I have been doing something normal at home, like walking into a room when I suddenly get a feeling of deja vu followed by the tensing of my muscles and a feeling of terror, as if something horrible is going to happen. I was wondering if this was due to touching the meds or is this perhaps an anxiety or panic issue? I have been under a lot of stress for the past couple of years. Can you figure out what this is? Thank you for your information.

A; I doubt that touching the medications is causing your difficulties. For a definitive answer, and to give yourself peace of mind, I suggest you talk with a pharmacist. Your second guess is much more likely. If you already have some anxiety, and if you are somewhat suggestible, you could develop the symptoms you describe. That feeling of terror must be very, very hard to live with. I hope you will consider making an appointment with a therapist. A therapist may help you reduce the stress in your life either by making some life changes or by learning more and better ways to cope.

I wish you well.
Dr. Marie

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 28 Dec 2008

APA Reference
Hartwell-Walker, D. (2008). Can handling meds cause anxiety?. Psych Central. Retrieved on October 31, 2014, from http://psychcentral.com/ask-the-therapist/2008/12/28/can-handling-meds-cause-anxiety/